Indiana, 2013

Tornadoes and Damaging Winds in Indiana, May 21, 2013

May 21, 2013 · NWS IND · 31 events in 20 counties and zones

A large line of storms swept across central Indiana overnight causing sporadic damage in many areas. One weak tornado occurred west of Brownsburg near North Salem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A large line of storms swept across central Indiana overnight causing sporadic damage in many areas. One weak tornado occurred west of Brownsburg near North Salem. Toppled trees, snapped limbs, and damage to a barn and house revealed evidence of rotation in the winds and damage consistent with an EF0 tornado. | |Surveying in the Roachdale area north of Greencastle also yielded evidence of an EF0 tornado, where structural and tree damage was observed.| |Additional damage survey work in southern Hendricks County southwest of Plainfield revealed two separate paths of straight-line wind damage paralleling both sides of US 40 east of Stilesville. Damage in Hazelwood, the southern-most of the two tracks, also offered evidence of a microburst, intense damage over a short and narrow path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 20, 11:15 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 20, 11:15 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 AM EDT TUE MAY 21 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 239 PM EDT MON MAY 20 2013

A LARGE UPPER LOW CURRENTLY OVER THE PLAINS IS EXPECTED TO BRING
UNSETTLED WEATHER TO THE AREA THROUGH THURSDAY AS IT SLOWLY MOVES
EAST AND WEAKENS WITH TIME. IN THE WAKE OF THIS SYSTEM...HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE AREA OVER THE WEEKEND AND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF TONIGHT/...
ISSUED AT 835 PM EDT MON MAY 20 2013

CONVECTION ACROSS THE FORECAST AREA HAS CEASED...AND NOW FOCUS IS ON
CONVECTION MOVING INTO ILLINOIS AT THE MOMENT.

CURRENT TIMING ON CONVECTION IN ILLINOIS PUTS IT IN CENTRAL INDIANA
AFTER MIDNIGHT. THUS HAVE REMOVED POPS MOST AREAS UNTIL AFTER
MIDNIGHT...THEN GRADUALLY INCREASED THEM BACK UP TO PREVIOUS
FORECAST. MAY HAVE TO UP THEM INTO LIKELY OR HIGHER CATEGORY LATER
THIS EVENING DEPENDING ON HOW CONVECTION IN ILLINOIS MOVES/DEVELOPS.
RIGHT NOW THE NORTHWEST FORECAST AREA LOOKS TO BE THE AREA WHERE
POPS WOULD HAVE TO BE INCREASED.

DEEP LAYER SHEAR...INITIALLY RATHER WEAK THIS EVENING...IS EXPECTED
TO STRENGTHEN LATER TONIGHT. AS A RESULT...THINK THE POTENTIAL FOR
ORGANIZED SEVERE CONVECTION SHOULD GRADUALLY INCREASE AS TIME GOES
BY TONIGHT. THUS WILL CONTINUE TO MENTION SEVERE THREAT FOR AFTER
MIDNIGHT.

NO CHANGES MADE TO TEMPERATURES AT THIS TIME.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 239 PM EDT MON MAY 20 2013

MAIN FEATURE DURING THIS PERIOD WILL BE THE LARGE UPPER LOW OVER THE
PLAINS THAT IS EXPECTED TO GRADUALLY OPEN UP AND MOVE INTO THE
MIDWEST BY THURSDAY...KEEPING THE SHORT TERM UNSETTLED.

DETAILS REVOLVING AROUND THE FRONTAL BOUNDARY OR ANY EFFECTIVE
OUTFLOW BOUNDARIES TO FOCUS CONVECTION ON OVER THE NEXT COUPLE OF
DAYS IS STILL MURKY...WITH SEVERAL ROUNDS OF CONVECTION EXPECTED.
ACTUAL COLD FRONT MAY NOT PASS UNTIL WEDNESDAY NIGHT OR THURSDAY
MORNING. APPEARS FROM THE MODEL DATA...THE BEST PRECIPITATION
SIGNALS ARRIVE TUESDAY NIGHT AND WEDNESDAY...SO WILL GO WITH THE
HIGHEST POPS DURING THOSE TIMES. WILL GO WITH CHANCE POPS IN THE
OTHER PERIODS FOR NOW.

AT THIS POINT...THE COMBINATION OF LAPSE RATES AND DEEP LAYER SHEAR
SUGGEST THAT TUESDAY MAY HAVE THE BEST POTENTIAL FOR SEVERE
CONVECTION OVER THE NEXT COUPLE OF DAYS. BY WEDNESDAY...LAPSE RATES
BECOME POORER...WHICH SHOULD HELP TO DIMINISH THE SEVERE THREAT BY
THAT TIME.

GIVEN PROGGED LOW LEVEL THICKNESSES AND EXPECTED CONVECTION OR CLOUD
COVER...THE GFS MOS HIGHS FOR TUESDAY AND WEDNESDAY LOOK A LITTLE
WARM. WILL NUDGE THE NUMBERS DOWN A FEW DEGREES. GUIDANCE LOWS LOOK
OK.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 239 PM EDT MON MAY 20 2013

DRY WEATHER IS ANTICIPATED DURING THIS PERIOD AND THE ECMWF AND
THE GFS BOTH AGREE IN BUILDING A LARGE RIDGE OVER THE CENTRAL
PLAINS ACROSS INDIANA DURING THIS TIME. A SHORT WAVE TROUGH WILL
EXIT THE AREA ON THURSDAY...ALLOWING THE LEE SIDE OF THE RIDGE AND
ASSOCIATED SUBSIDENCE ON NORTHWEST WIND TO ARRIVE ACROSS THE AREA
FOR FRIDAY AND SATURDAY. THIS WILL RESULT IN DRY WEATHER WITH
TEMPS AT OR BELOW SEASONABLE NORMALS AS DUE TO THE COOL CANADIAN
AIR.

TEMPS WILL GRADUALLY WARM ON SUNDAY AND MONDAY AS THE RIDGE
PROGRESSES EASTWARD AND WARMER...MORE HUMID AIR ARRIVES ON
SOUTHERLY WINDS ON THE BACK OF THE RIDGE.

&&

.AVIATION /DISCUSSION FOR THE 210600Z TAF ISSUANCE/...

ISSUED AT 1215 AM EDT TUE MAY 21 2013

RADAR REFLECTIVITY AND RAPID REFRESH REFLECTIVITY PROGS SUGGESTS
LINE OF THUNDERSTORMS...ACROSS ILLINOIS WILL MOVE INTO THE LAF AND
HUF AREAS AROUND 07Z AND IND AND BMG AFTER 08Z. SO...WILL HAVE TEMPO
IFR THUNDERSTORMS THROUGH 11Z AT LAF AND HUF AND 12Z AT IND AND BMG
WITH VCTS FOR A FEW HOURS AFTER AS A BUFFER. THEN...ATMOSPHERE
LIKELY TO DESTABILIZE LATE IN THE DAY WITH MORE THUNDERSTORM
DEVELOPMENT ON TAP ESPECIALLY AFTER 00Z WEDNESDAY. COULD SEE WIND
GUSTS TO 40 KNOTS WITH SUSTAINED WINDS 20 KNOTS FROM THE SOUTHWEST
WITHIN THE LINE OVERNIGHT.

OTHERWISE...POTENTIAL FOR SOUTH AND SOUTHWEST WINDS TO NEAR 20 KNOTS
GUSTING TO NEAR 30 KNOTS AFTER 15Z TODAY AS THE ATMOSPHERE MIXES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....PUMA
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 20, 7:10 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT MON MAY 20 2013

INZ021-028>031-035>049-051>057-060>065-067>072-220015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
810 PM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS...POSSIBLY SEVERE.

HAZARDS: LARGE HAIL...DAMAGING WINDS...LIGHTNING.

TIMING: AFTER MIDNIGHT.

DISCUSSION: A FRONTAL SYSTEM WILL BEGIN ITS APPROACH TO THE AREA
TONIGHT. AREAS OF THUNDERSTORMS SHOULD MOVE INTO CENTRAL INDIANA
AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THURSDAY.
STRONG STORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. AT THIS
TIME...THE MOST LIKELY THREAT FOR SEVERE STORMS LOOKS TO BE
TUESDAY EVENING INTO WEDNESDAY...WITH HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

DISCUSSION: A FRONTAL SYSTEM WILL MOVE INTO THE AREA MID WEEK
BRINGING SOME SHOWERS AND THUNDERSTORMS. THE SYSTEM WILL BE
WEAKENING AS IT MOVES IN...BUT SEVERE STORMS ARE STILL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES STARTING OVERNIGHT
TONIGHT THROUGH WEDNESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 21, 1:00 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 AM EDT TUE MAY 21 2013

INZ028-029-035-036-043>045-051>053-210645-
CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-TIPPECANOE-VERMILLION-
VIGO-WARREN-
200 AM EDT TUE MAY 21 2013

...STRONG THUNDERSTORM ADVISORY FOR CLAY...FOUNTAIN...MONTGOMERY...
NORTHERN OWEN...PARKE...PUTNAM...TIPPECANOE...EASTERN VERMILLION...
EASTERN VIGO AND WARREN COUNTIES UNTIL 245 AM EDT...

AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF NEWPORT...OR 21 MILES SOUTHWEST
OF CRAWFORDSVILLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAWFORDSVILLE...
  LAFAYETTE...
  GREENCASTLE...
  VEEDERSBURG...
  WILLIAMSPORT...
  WEST LAFAYETTE...
  QUINCY...
  PENCE...
  WALLACE...
  WAVELAND...
  WEST LEBANON...
  SHADES STATE PARK...
  RUSSELLVILLE...
  TAB...
  ALAMO...
  HILLSBORO...
  FILLMORE...
  BAINBRIDGE...
  MELLOTT...
  WAYNETOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4056 8670 3930 8672 3929 8746 4002 8739
      4037 8754 4048 8752 4048 8710 4057 8709
TIME...MOT...LOC 0600Z 235DEG 50KT 3995 8719

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
May 21, 1:10 AM EST
Where
Fountain County, 1.06 mi W of Range Rd
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.100, -87.170

A barn was destroyed and trees were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
May 21, 1:19 AM EST
Where
Clay County, 0.69 mi S of Brazil
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.520, -87.120

Multiple trees were reported down in the area due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
May 21, 1:25 AM EST
Where
Montgomery County, 0.69 mi S of New Richmond
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
40.190, -86.980

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Tornado, Putnam

When
May 21, 1:29 AM EST to 1:31 AM EST
Where
Putnam County, 1.36 mi W of Barnard to 0.51 mi NW of Barnard
Rating
EF0
Path length
1.05 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
39.848, -86.725

Surveying in the Roachdale area, north of Greencastle, yielded evidence of an EF-0 tornado. It occurred around 2:30 A.M. EDT just south of Roachdale where barn, shed, and tree damage were observed, suggesting rotating winds of up to 85 mph. An irrigation system was also flipped. This tornado was on the ground for approximately one mile in length and 1 to 2 minutes in time.

Tornado, Hendricks

When
May 21, 1:34 AM EST to 1:35 AM EST
Where
Hendricks County, 0.91 mi WNW of North Salem to 0.84 mi WNW of North Salem
Rating
EF0
Path length
0.13 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.873, -86.667

One weak tornado occurred west of Brownsburg near North Salem. Toppled trees, snapped limbs, light damage to a barn, and minor roof damage revealed evidence of rotation in the winds and damage consistent with an EF0 tornado with winds up to 85 mph.

Thunderstorm Wind, Daviess

When
May 21, 1:45 AM EST
Where
Daviess County, 0.69 mi S of Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.660, -87.170

Roof damage was reported in downtown Washington due to damaging thunderstorm wind gusts. One of the roofs was only 2 years old and debris from it flew three blocks. Some damage to old trees and structurally unsound out-buildings and canopys were also noted. Thunderstorm wind damage was observed from Southwest 5th Street to Northeast 21st Street.

Thunderstorm Wind, Owen

When
May 21, 1:47 AM EST
Where
Owen County, 0.87 mi NE of Freedom
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
39.210, -86.870

Trees were reported down, along with some structural roof damage, due to damaging thunderstorm wind gusts. Power outages were also noted, along with dime sized hail.

Thunderstorm Wind, Daviess

When
May 21, 1:50 AM EST
Where
Daviess County, 1.76 mi ESE of Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.660, -87.140

Tree damage was reported in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Daviess

When
May 21, 1:51 AM EST
Where
Daviess County, 0.88 mi NW of Odon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.840, -86.990

Tree damage was reported in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
May 21, 1:55 AM EST
Where
Greene County, 3 mi E of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.030, -86.874

Some minor tree damage was noted across portions of Greene County due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
May 21, 2:00 AM EST
Where
Carroll County, 0.69 mi N of Bringhurst
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
40.540, -86.520

Trees and power lines were reported down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
May 21, 2:00 AM EST
Where
Hendricks County, 0.44 mi ESE of Hazelwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.617, -86.523

Trees were reported down in Hazelwood due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
May 21, 2:00 AM EST
Where
Hendricks County, 0.63 mi E of Cartersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.702, -86.458

Trees were reported down near Cartersburg due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
May 21, 2:01 AM EST
Where
Morgan County, 1.17 mi NW of Gasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.614, -86.443

Power lines were reported down near Echo Lake due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
May 21, 2:02 AM EST
Where
Monroe County, 0.87 mi SW of Harrodsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.010, -86.540

Tree and power line damage was reported mainly from the southern part of Monroe County due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
May 21, 2:05 AM EST
Where
Morgan County, 0.87 mi SE of Paragon
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.390, -86.560

A large tree was reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
May 21, 2:05 AM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
39.840, -86.390

Trees and limbs were reported down in Brownsburg due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
May 21, 2:05 AM EST
Where
Boone County, 1.26 mi ESE of Whitestown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.990, -86.330

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
May 21, 2:07 AM EST
Where
Carroll County, 0.53 mi E of Burlington
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.480, -86.390

Two chicken houses were destroyed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 21, 2:14 AM EST
Where
Hamilton County, Sheridan
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.130, -86.220

Multiple trees and power lines were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 21, 2:20 AM EST
Where
Hamilton County, 0.87 mi NW of Noblesville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.060, -86.030

Trees were reported down due to damaging thunderstorm wind gusts. There was also wind damage done to a CVS store and a Speedway gas station.

Thunderstorm Wind, Hamilton

When
May 21, 2:20 AM EST
Where
Hamilton County, 0.53 mi W of Cicero
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.130, -86.030

Trees and limbs were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 21, 2:20 AM EST
Where
Marion County, 3.07 mi WSW of Acton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.651, -86.022

Trees and limbs were downed near the intersection of Franklin and Shelbyville Roads due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
May 21, 2:30 AM EST
Where
Tipton County, 3.05 mi NNW of Hobbs
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.319, -85.976

A tree was reported down at the intersection of County Roads 100 North and 200 East due to damaging thunderstorm wind gusts. Winds were estimated at 65 mph.

Thunderstorm Wind, Hamilton

When
May 21, 2:30 AM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.950, -86.020

A measured thunderstorm wind gust of 62 mph was observed in this location.

Thunderstorm Wind, Hamilton

When
May 21, 2:30 AM EST
Where
Hamilton County, 1.04 mi NW of Home Place
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.959, -86.166

A three inch diameter tree was snapped at 116th Street and Springmill Road due to damaging thunderstorm wind gusts. This report was received via twitter.

Thunderstorm Wind, Madison

When
May 21, 2:45 AM EST
Where
Madison County, 0.26 mi WNW of Edgewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.101, -85.735

A tree was reported down on State Road 32, near Windsor Way, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
May 21, 2:52 AM EST
Where
Shelby County, 1.38 mi N of Geneva
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.420, -85.720

A two foot diameter tree was blown onto a vehicle due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
May 21, 2:57 AM EST
Where
Delaware County, 1.94 mi S of Daleville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
40.092, -85.567

Tree damage was reported from the intersection of County Roads 950 West and 700 South due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
May 21, 3:02 AM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.610, -85.450

Trees were reported down, with at least one down on a vehicle, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
May 21, 3:02 AM EST
Where
Decatur County, 3 mi W of Westport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.180, -85.636

A couple trees were downed in southwest Decatur County due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyThe tornado archive for Indiana, 2013Warnings in Indiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444146, 444150, 444151, 457128, 457133, 444172, 444159, 456378, 456379, 456377, 456442, 456448, 456452, 456468, 456469, 456395, 456471, 456475, 456438, 456478, 456481, 456483, 456504, 456523, 456529, 456537, 456544, 456552, 456556, 456560, 456564.